Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 97, NWS Jackson, KY

April 29, 2025Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2025, 5:40 PM EDT for Laurel County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2025, 5:40 PM EDT (21:40 UTC)
Expired
Apr 29, 2025, 6:15 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:03 PM EDT, 2 hours 37 minutes earlier. Its key messages:

  • Above normal temperatures will persist through Friday, followed by below normal temperatures over the weekend.
  • The potential for showers and thunderstorms arrives this afternoon and continues at times through early Saturday.
  • Some storms late this afternoon and evening may be strong to severe, with strong to damaging winds and heavy rain the primary threats. Hail or a brief spinup tornado cannot be ruled out.
  • Some of the thunderstorms on Thursday could be strong, with gusty winds and heavy rainfall the primary threats.
Area forecast discussion, Apr 29, 3:03 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
303 PM EDT Tue Apr 29 2025

.KEY MESSAGES...

- Above normal temperatures will persist through Friday, followed
  by below normal temperatures over the weekend.

- The potential for showers and thunderstorms arrives this
  afternoon and continues at times through early Saturday.

- Some storms late this afternoon and evening may be strong to
  severe, with strong to damaging winds and heavy rain the primary
  threats. Hail or a brief spinup tornado cannot be ruled out.

- Some of the thunderstorms on Thursday could be strong, with
  gusty winds and heavy rainfall the primary threats.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 300 PM EDT TUE APR 29 2025

CAMS are in excellent agreement on the current MCS traversing out
of Missouri into southern Illinois and far western Kentucky
combining with new downstream convection over central and northern
Kentucky to move across the forecast area this evening. By that
time, a moderately unstable environment may exist across western
and northwestern parts of the forecast area, with CAPE values of
2000 to 3000 J/kg possible. Additionally, 25 to 35 kts of
effective wind shear will support the potential for strong to
severe storms, with the highest risk along and north of Interstate
64, with decreasing risk toward the Virginia border. Strong to
damaging winds will be the primary severe risk, with large hail a
secondary threat. Heavy rainfall will also be possible, but with
no impact on area streams or rivers expected. An isolated tornado
also cannot be completely ruled out, but is not expected.

Thunderstorm activity gradually diminishes after midnight as the
cold front gradually moves into northeastern and east-central
Kentucky from the north, with widespread low ceilings and light
rain/showers expected by Wednesday morning across the north, with
potential residual showers across the southern counties. The front
stalls across the central part of the forecast area by Wednesday
afternoon before lifting north as a warm front late Wednesday
into Wednesday ahead of an approaching upper trough that will pass
Thursday.

With the front over the forecast area Wednesday, another round of
showers and thunderstorms is expected, with low to moderate
instability again expected by late morning into the afternoon. A
passing shortwave late in the morning into the afternoon may
provide just enough shear for a stronger storm or two to develop
north of a Somerset-to-Salyersville line within an overall
environment of scattered to numerous showers and thunderstorms.
Damaging winds would again be the primary threat.

A brief reprieve from shower and thunderstorm activity is possible
late Wednesday into the first half of Thursday as ridging builds
ahead of the approaching upper disturbance that will cross the
area Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM EDT TUE APR 29 2025

An energetic upper trough lifts northeast out of Texas through the
Ohio River Valley Thursday into Thursday evening, with an
amplified upper trough and second cold front following about 24
hours later Friday night into early Saturday. This will bring
continued unsettled weather to the region with several rounds of
showers and thunderstorms Thursday through Friday night. The
Thursday threat will be accompanied by a cold front and will bring
with it at least some threat for strong to severe storms, with
damaging winds again the primary threat, but it is looking
possible that an isolated strong storm or two will be possible
even on Friday if sufficient moisture advection can occur behind
the Thursday cold front passage.

A much cooler and drier regime builds across the area for the
weekend behind the departing cold front Saturday morning, with
temperatures below normal for the weekend. After bottoming out
Saturday and Saturday night, temperatures gradually rise back
toward normal into early next week. However, there may be some
frost potential in some of the deeper sheltered valleys in the
northeastern part of the forecast area Saturday night and perhaps
again Sunday night, though this is very low confidence at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 129 PM EDT TUE APR 29 2025

VFR conditions will likely prevail through 00z but with gusty
southwest winds, though there will be an increasing chance of
showers and thunderstorms after ~20z and lasting into the early
evening which could cause brief restrictions to IFR or lower
conditions. After 23z-00z, widespread shower and thunderstorm
coverage is expected through around 03z-05z, with a higher
likelihood of MVFR or lower conditions. Any thunderstorms would
bring the potential for wind gusts to 30 kts or higher. As the
lower levels begin to saturate prevailing MVFR or even some IFR
should develop from north to south after 06z, with some question
as to whether they would reach KSJS, KLOZ, and KSME. It is also
possible another round of widespread showers and thunderstorms
moves east across southern parts of the forecast area after 06z,
impacting one or both of KLOZ and KSME, and perhaps KJKL. Cigs
should gradually improve especially in the south toward the end of
the TAF period as mixing gradually increases.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...CMC
LONG TERM...CMC
AVIATION...CMC
Hazardous weather outlook, Apr 29, 2:27 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
227 PM EDT Tue Apr 29 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
227 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible at times from this afternoon into
tonight. Some of the thunderstorms may be strong to severe,
especially during the late afternoon and evening hours. Strong to
damaging winds and heavy rainfall are the primary threats. However,
hail or a brief spin up tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times from Wednesday through early
Saturday. Some of the thunderstorms Thursday could be strong, with
gusty winds and heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening,
and possibly again Thursday afternoon and evening.

JKL

In the hours before

Special weather statement, Apr 29, 4:51 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT Tue Apr 29 2025

KYZ044-292115-
Fleming KY-
451 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FLEMING COUNTY THROUGH
515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or 9 miles west of Flemingsburg, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairview, Ewing, Craintown, Flemingsburg Junction, Mount Carmel,
Nepton, Wallingford, Cowan, Flemingsburg, Foxport, and Elizaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 8359 3844 8357 3844 8358 3842 8356
      3840 8355 3837 8392 3842 8395 3844 8398
      3845 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 2051Z 254DEG 27KT 3843 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMW
Special weather statement, Apr 29, 5:27 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
527 PM EDT Tue Apr 29 2025

KYZ080-116-292200-
Clay KY-Laurel KY-
527 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LAUREL AND WEST
CENTRAL CLAY COUNTIES THROUGH 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maplesville, or near London, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Byron, Maplesville, Pigeonroost, Langnau, Marydell, Lake, Cane Creek,
Fogertown, Lesbas, Brock, Larue, Urban, Sasser, Bush, London,
Crawford, Benge, Hooker, Lida, and Deer Lick.

THIS INCLUDES Hal Rogers Parkway between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 8399 3714 8410 3726 8393 3709 8377
TIME...MOT...LOC 2127Z 239DEG 12KT 3712 8400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Apr 29, 5:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
536 PM EDT Tue Apr 29 2025

KYZ080-292200-
Laurel KY-
536 PM EDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAUREL COUNTY
THROUGH 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly Bay Rec. Area, or 12 miles southwest of London, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Holly Bay Rec. Area, Fariston, Levi Jackson S.P., Lily, Baldrock,
Dorthae, Rockcastle Springs, Sublimity City, Hightop, Keavy,
London-Corbin Airport, Vox, and London.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 30 and
41.
 Kentucky Highway 80 in Laurel County between mile markers 8 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3696 8426 3695 8429 3699 8434 3700 8431
      3702 8433 3717 8413 3703 8398 3695 8419
      3695 8421 3696 8422 3694 8423
TIME...MOT...LOC 2136Z 232DEG 21KT 3700 8424

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CMC

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:30 PM EDTSevere Thunderstorm WarningJKLBath, Fleming30 min
Apr 29, 4:51 PM EDTSpecial Weather StatementJKLFleming24 min
Apr 29, 5:27 PM EDTSpecial Weather StatementJKLLaurel33 min
Apr 29, 5:36 PM EDTSpecial Weather StatementJKLLaurel24 min
Apr 29, 5:48 PM EDTSpecial Weather StatementJKLPulaski27 min
Apr 29, 6:06 PM EDTSpecial Weather StatementJKLClay, Laurel24 min
Apr 29, 6:17 PM EDTSpecial Weather StatementJKLMcCreary28 min
Apr 29, 6:27 PM EDTSpecial Weather StatementJKLClay, Laurel, Owsley48 min
Apr 29, 7:16 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more44 min
Apr 29, 7:23 PM EDTSpecial Weather StatementJKLLee, Wolfe37 min
Apr 29, 7:43 PM EDTSpecial Weather StatementJKLLaurel32 min
Apr 29, 7:52 PM EDTSpecial Weather StatementJKLLaurel38 min
Apr 29, 7:57 PM EDTSpecial Weather StatementJKLEstill48 min
Apr 29, 7:57 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan15 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.